Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Albuquerque, NM

August 18, 2006Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 18, 2006, 2:17 PM MDT for Lincoln County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 2:17 PM MDT (20:17 UTC)
Expired
Aug 18, 2006, 4:15 PM MDT
In force
118 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 182017
FFWABQ
NMC027-182215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RUIDOSO. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS 
IN A MATTER OF MINUTES. HEAVY RAIN WILL FALL NEAR MESCALERO LAKE 
INCREASING FLOW IN CARRIZO CREEK.  

LAT...LON 3331 10571 3331 10556 3343 10556 3345 10574
      3339 10576 3340 10571

$$
2 follow-up statements
000 
WGUS75 KABQ 182056
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT FRI AUG 18 2006

NMC027-182215-
LINCOLN-
253 PM MDT FRI AUG 18 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
SOUTH CENTRAL LINCOLN COUNTY...

AT 248 PM MDT...LAW ENFORCEMENT OFFICIALS HEAVY STREET FLOODING
CONTINUING IN SECTIONS OF RUIDOSO. THE HEAVIEST RAIN HAS ENDED OVER
THE CITY...BUT A PERIOD OF LINGERING MODERATE RAIN WILL PERSIST
UNTIL AROUND 330 PM. CONTINUE THE FLASH FLOOD WARNING WHILE STREETS
AND ARROYOS CARRY RESIDUAL HEAVY RUNOFF AND FAST WATER.

* LOCATIONS IMPACTED INCLUDE...
  RUIDOSO...
  RUIDOSO DOWNS...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3331 10571 3331 10556 3343 10556 3345 10574
      3339 10576 3340 10571

$$
03
000 
WGUS75 KABQ 182217
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT FRI AUG 18 2006

NMC027-182226-
LINCOLN-
416 PM MDT FRI AUG 18 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL LINCOLN
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING.

PERIODS OF LIGHT TO MODERATE RAIN WILL PERSIST OVER SOUTHERN LINCOLN 
COUNTY AND THE RUIDOSO VICINTY THROUGH LATE AFTERNOON. RUIDOSO OFFICIALS
STILL REPORT STRONG BUT WITHIN BANK WATER FLOWS ON THE RIO RUIDOSO 
AND MOST OTHER RESIDUAL WATER PROBLEMS CURRENTLY LIMITED TO WATER
PONDING WITHOUT FAST MOVING WATER. THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 415 PM...BUT A NEW FLOOD ADVISORY WILL BE 
ISSUED IN ITS PLACE FOR POTENTIAL TROUBLESOME FLOW THROUGH TONIGHT 
ON CARRIZO CREEK BELOW MESCALERO LAKE AND DOWNSTREAM ON THE RIO 
RUIDOSO.

LAT...LON 3331 10571 3331 10556 3343 10556 3345 10574
      3339 10576 3340 10571

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:56 AM MDT, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 2:56 AM MDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 AM MDT FRI AUG 18 2006

.DISCUSSION...

LOOKS LIKE ANOTHER WET DAY IN STORE FOR MUCH OF THE SOUTHERN AND
EASTERN HALF OF THE STATE. 08Z SFC ANALYSIS SHOWS 1011MB LOW PRES
OVER SE NM WITH TROUGH EXTENDING NNE THRU A SERIES OF LOW PRES AREAS
ALONG FRONT RANGE. NH WATER VAPOR LOOP SHOWS EXITING SHORTWAVE INTO
TX/OK PANHANDLES AND ANOTHER UPPER LOW MOVING NORTH OUT OF OLD
MEXICO. MID AND UPPER HIGH AXIS OVER TX IS SHIFTING NORTH AND WEST
AS TROPICAL WAVE OVER G OF MEX PUSHES WEST INTO MEXICO. 400-250MB
ACARS WIND DATA SHOWS JET AXIS OVER AZ ALONG WESTERN EDGE OF
MOISTURE PLUME. 00Z GFS/NAM MODELS SHOW THIS JET AXIS STNRY THRU 12Z
SAT ACROSS AZ INDICATING QUASI-STNRY UPPER LEVEL PATTERN TO
PERSIST.

MODELS CONTINUE TO INDICATE BACK DOOR COLD FRONTAL PASSAGE OVER NE
NM LATE THIS AFT AS SHORTWAVE ENERGY OVER NORTHERN ROCKIES EJECTS
EAST INTO NORTHERN PLAINS. THIS FRONT WILL ENHANCE LIFT OVER THE NE
PORTION OF THE STATE THEREFORE WILL RAISE FFA BEGINNING 18Z. WILL
ALSO EXTEND FFA IN TIME OVER SE NM AND INCLUDE CATRON COUNTY AS
NEW BATCH OF MOISTURE NOTED ON WATER VAPOR STREAMS NORTH FROM OLD
MEXICO. ONGOING WATER PROBLEMS ACROSS SE NM WILL ONLY BE EXACERBATED
BY MORE RAIN TODAY.

MOISTURE PLUME EXPECTED TO SHIFT WEST SAT AND SUN AS MID AND UPPER
RIDGE OVER TX MOVES NORTH AND WEST AND UPPER JET OVER AZ WEAKENS.
COMPLICATING FACTOR FOR THE WEEKEND WILL BE TROPICAL WAVE OVER W
GULF OF MEX. NAM CONTINUES TO BE TOO FAR NE AND AGGRESSIVE WITH
FEATURE. GFS IS WEAKER AND MORE IN LINE WITH CURRENT POSITION.
DEPENDING ON EVOLN OF THIS FEATURE AND POSITION OF MOISTURE PLUME
FLOODING CONCERNS OVER THE WEEKEND MAY SHIFT TOWARD CENTRAL NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  91  59  91  62 /  10  10  20  30
GALLUP..........................  86  54  85  58 /  10  20  20  40
GRANTS..........................  85  53  82  56 /  20  30  30  60
GLENWOOD........................  88  61  86  62 /  30  40  40  60
CHAMA...........................  79  47  76  47 /  20  30  40  40
LOS ALAMOS......................  84  54  78  51 /  30  40  50  60
RED RIVER.......................  72  43  67  41 /  30  50  70  50
TAOS............................  84  51  76  49 /  20  40  50  50
SANTA FE........................  84  55  79  53 /  20  40  50  60
SANTA FE AIRPORT................  85  58  78  56 /  20  40  50  60
ESPANOLA........................  88  56  81  55 /  20  30  50  50
ALBUQUERQUE HEIGHTS.............  88  65  83  64 /  20  30  40  60
ALBUQUERQUE VALLEY..............  89  63  85  62 /  20  30  40  60
ALBUQUERQUE FOOTHILLS...........  89  60  83  59 /  20  30  40  60
ALBUQUERQUE WEST MESA...........  92  60  87  60 /  20  30  40  60
SOCORRO.........................  86  62  84  61 /  20  30  50  60
SANDIA PARK/CEDAR CREST.........  79  50  74  48 /  20  40  60  60
MORIARTY/ESTANCIA...............  83  56  79  53 /  20  40  60  60
CARRIZOZO.......................  84  58  82  56 /  20  40  60  60
RUIDOSO.........................  73  53  73  51 /  30  50  60  60
RATON...........................  83  54  74  52 /  30  60  60  60
LAS VEGAS.......................  80  52  73  51 /  30  50  60  60
ROY.............................  82  59  76  59 /  30  60  60  60
CLAYTON.........................  85  63  75  59 /  30  60  60  60
SANTA ROSA......................  87  59  84  58 /  30  50  60  60
TUCUMCARI.......................  89  65  83  61 /  30  60  60  60
FORT SUMNER.....................  86  64  84  63 /  30  50  60  50
CLOVIS..........................  87  64  83  63 /  30  50  60  50
PORTALES........................  87  65  87  64 /  30  50  60  50
ROSWELL.........................  87  66  86  65 /  20  50  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
NMZ004-NMZ005-NMZ006-NMZ007.

FLASH FLOOD WATCH FROM 6 AM MDT THIS MORNING THROUGH LATE TONIGHT
FOR NMZ008.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ010-NMZ011-NMZ012-
NMZ013-NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-
NMZ026.

&&

GUYER
Hazardous weather outlook, Aug 18, 5:29 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 AM MDT FRI AUG 18 2006

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
529 AM MDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AREAS HAS BEEN EXPANDED TO
THE EASTERN AND NORTHEASTERN PLAINS AND EXTENDED IN TIME THROUGH LATE
TONIGHT. REFER TO THE WATCH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS MOISTURE OVER EASTERN NEW MEXICO PUSHES WEST THROUGH THE WEEKEND
THE FLASH FLOOD THREAT MAY INCREASE OVER THE CENTRAL MOUNTAIN CHAIN
AND ADJACENT VALLEYS. THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND
LOCALIZED FLOODING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 18, 1:05 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT FRI AUG 18 2006

NMZ016-017-182300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
105 PM MDT FRI AUG 18 2006

...SMALL WATER RELEASES EXPECTED FROM MESCALERO LAKE THIS
AFTERNOON...

MESCALERO TRIBAL OFFICIALS REPORT WATER LEVELS IN MESCALERO LAKE
AT OR VERY NEAR THE SPILL WAY LEVEL. WATER RELEASES OF ABOUT 30
CUBIC FEET PER SECOND ARE EXPECTED TO BEGIN THIS AFTERNOON WHICH
WILL INCREASE FLOWS IN CARRIZO CREEK THAT FEEDS INTO THE RIO
RUIDOSO.

IF HEAVY RAINS DEVELOP DURING THE AFTERNOON TO INCREASE RUNOFF INTO
THE LAKE THEN FLOW INTO CARRIZO CREEK WOULD INCREASE
CORRESPONDINGLY.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR A POSSIBLE FLOOD
ADVISORY SHOULD HEAVY RAIN INCREASE RUNOFF INTO MESCALERO LAKE
LATER TODAY.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:47 PM MDTFlash Flood WarningABQRoosevelt4 hr
Aug 18, 4:10 AM MDTFlash Flood WatchABQColfax, Harding, Mora, San Miguel, Union3 days

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.